Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 28, 2012, 2:58 PM MDT for 4 counties in Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2012, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 28, 2012, 3:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Horn County, WY, Hot Springs County, WY, Park County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 112 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -491 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911 WUUS55 KRIW 282058 SVRRIW WYC003-017-029-043-282130- /O.NEW.KRIW.SV.W.0019.120728T2058Z-120728T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 258 PM MDT SAT JUL 28 2012 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING... CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING... EXTREME SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING... NORTHWESTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING... * UNTIL 330 PM MDT * AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ALSO BEEN INDICATING SOME POSSIBLE ROTATION WITH THIS STORM. THIS STORM WAS LOCATED NEAR STATE HWY 120 MILE MARKER 20...OR 20 MILES NORTHWEST OF THERMOPOLIS...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINCHESTER AROUND 315 PM MDT. U.S. HWY 20/789 MILE MARKER 160 AROUND 325 PM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE KIRBY AND U.S. HWY 20/789 MILE MARKER 150. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4434 10810 4370 10786 4374 10850 4416 10863 TIME...MOT...LOC 2057Z 269DEG 28KT 4387 10835 WIND...HAIL 60MPH 1.00IN $$ BRANHAM
1 follow-up statement
014 WWUS55 KRIW 282112 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 312 PM MDT SAT JUL 28 2012 WYC003-017-029-043-282130- /O.CON.KRIW.SV.W.0019.000000T0000Z-120728T2130Z/ PARK WY-HOT SPRINGS WY-WASHAKIE WY-BIG HORN WY- 312 PM MDT SAT JUL 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...AND SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES IN NORTH CENTRAL WYOMING...AND EXTREME SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 330 PM MDT... AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE DOPPLER RADAR HAS INDICATED SOME ROTATION WITH THIS STORM. THIS STORM WAS LOCATED 5 MILES WEST OF WINCHESTER...OR 15 MILES NORTH OF THERMOPOLIS...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... U.S. HWY 20/789 MILE MARKER 160 AROUND 325 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4434 10810 4370 10786 4374 10850 4416 10863 TIME...MOT...LOC 2112Z 269DEG 28KT 4387 10819 WIND...HAIL 60MPH 1.00IN $$ BRANHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:13 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 12:13 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE RIVERTON WY 1213 PM MDT SAT JUL 28 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT HEIGHTS BUILD ACROSS THE AREA AGAIN TODAY LEADING TO WARMER TEMPERATURES...ON THE ORDER OF 5 TO 10 DEGREES WARMER ACROSS CENTRAL AND WESTERN WYOMING WITH LITTLE TREND IN THE EAST...AND LESS THUNDERSTORM ACTIVITY. THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE AND ENOUGH INSTABILITY DEVELOPING THIS AFTERNOON TO KEEP A MENTION OF THUNDER OVER MUCH OF THE AREA...THOUGH MOST OF THE ACTIVITY WILL REMAIN OVER THE HIGHER ELEVATIONS AS STEERING FLOW BECOMES LIGHT UNDERNEATH THE RIDGE. THERE WILL ALSO BE A BETTER CHANCE FOR A THUNDERSTORM OR TWO ALONG THE SOUTHERN BORDER AND NORTHERN BORDER AS THE MORE ROBUST MID LEVEL MOISTURE IS SHUNTED TO THE SOUTH...AND AS A WEAK DISTURBANCE MOVES ACROSS THE NORTH ...BRINGING SOME MOISTURE WITH IT. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND MONDAY...ONCE AGAIN OVER THE HIGHER ELEVATIONS WITH A SLIGHTLY HIGHER CHANCE ACROSS EASTERN WYOMING AS WELL AS BETTER MOISTURE IS DRAWN IN FROM THE PLAINS UNDER SOUTHEASTERLY FLOW. TEMPERATURES WILL CONTINUE TO BE WARM...IN THE MID TO UPPER 90S EAST OF THE DIVIDE WITH HIGHS IN THE 80S IN THE WEST. .LONG TERM...TUESDAY THROUGH SATURDAY THE EXTENDED PERIOD WILL FEATURE AN OVERALL COOLING TREND THROUGH THE PERIOD...THOUGH TEMPERATURES WILL REMAIN ABOVE NORMAL. UPPER HIGH PRESSURE OVER THE SOUTHERN ROCKIES PHASES WITH BLOCKING RIDGE OVER WEST CENTRAL CANADA ON TUESDAY. BOTH GFS AND ECMWF SHOW WEAK SUB-TROPICAL LOW DRIFTING NORTH ACROSS THE GREAT BASIN WITH THE GFS TAKING THIS ENERGY ACROSS NORTHERN COLORADO TUESDAY WHILE THE ECMWF IS MUCH SLOWER...HOLDING THIS FEATURE OVER UTAH THROUGH TUESDAY NIGHT BEFORE PROGRESSING ACROSS COLORADO ON WEDNESDAY. FORECAST WEIGHTED TOWARD GFS SOLUTION WITH ISOLATED THUNDERSTORMS ACROSS THE SOUTH AND EAST TUESDAY...SUPPRESSING THIS ACTIVITY ACROSS THE SOUTH ON WEDNESDAY. BETTER AGREEMENT EXISTS ON BRINGING TROUGH OFF THE NW COAST ACROSS THE NORTHERN ROCKIES THURSDAY AND FRIDAY. ECMWF LOWER WITH HEIGHTS...WITH A STRONGER FURTHER SOUTHWARD PUSH OF COLD FRONT ON FRIDAY THAN GFS. FORECAST WEIGHTED TOWARD GFS SOLUTION HERE ALSO WITH A WEAKER FRONTAL PUSH...AND ONLY A FEW DEGREES COOLER FRIDAY AND SATURDAY. SLIGHT CHANCES OF THUNDERSTORMS REMAIN OVER MAINLY SOUTH AND EAST CENTRAL AREAS THURSDAY...SPREADING INTO THE NORTH FRIDAY AND SATURDAY IN THE VICINITY OF THE FRONT. && .AVIATION.../18Z ISSUANCE/ ANOTHER SURGE IN MOISTURE AND INSTABILITY WILL RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA AGAIN AFTER 20Z THIS AFTERNOON. SOME MOUNTAIN STORMS ARE ALREADY BUILDING OVER THE UINTA MOUNTAINS IN SOUTHWEST WYOMING AS WELL AS A LONE THUNDERSTORM IN CENTRAL SWEETWATER COUNTY HEADED RIGHT FOR KRKS BY 1835Z IF IT HOLDS TOGETHER. SHOULD THUNDERSTORMS IMPACT ANY AREA TERMINALS...BRIEF PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE...WITH GUSTY WIND. EXCEPT FOR KRKS...CONFIDENCE IN STORM DEVELOPMENT IS LOW...WITH VCTS AND VCSH MENTIONED AT THE MAJORITY OF TERMINALS THROUGH THE PERIOD. MOST STORMS SHOULD END BETWEEN 02Z AND 06Z SUNDAY...WITH ACTIVITY ONLY LINGERING OVER THE NORTHERN MOUNTAINS AND INTO JOHNSON COUNTY AFTER 06Z SUNDAY. && .FIRE WEATHER... THE RIDGE OF HIGH PRESSURE WILL NOSE BACK INTO THE AREA TODAY WITH ISOLATED THUNDERSTORMS MAINLY CONFINED TO THE FAR SOUTH...EAST...NORTH AND IN THE MOUNTAINS. OTHERWISE...IT WILL BE HOT AND MODERATELY DRY WITH GUSTY WINDS NEAR ANY THUNDERSTORMS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ALLEN LONG TERM...AEM AVIATION...LIPSON FIRE WEATHER...ALLEN
Hazardous weather outlook, Jul 28, 5:00 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT JUL 28 2012 WYZ001>020-022>030-291100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ACROSS THE HIGHER ELEVATIONS AND IN THE NORTH AND SOUTH TODAY AND TONIGHT. SOME OF THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY ACROSS THE SOUTH AND EAST...COULD PRODUCE STRONG WIND GUSTS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY WIND GUSTS GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jul 28, 12:04 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1204 PM MDT SAT JUL 28 2012 WYZ030-281845- EAST SWEETWATER COUNTY WY- 1204 PM MDT SAT JUL 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL 1245 PM MDT... AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 5 MILES WEST OF STATE HWY 430 MILE MARKER 20...OR 16 MILES SOUTHEAST OF ROCK SPRINGS...MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. BRIEF HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO EXPECTED. THIS STORM WILL BE NEAR... STATE HWY 430 MILE MARKER 10 AROUND 1220 PM MDT. SWEETWATER COUNTY AIRPORT AROUND 1235 PM MDT. I80 EXIT 122 AROUND 1245 PM MDT. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 113 AND 131. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4180 10907 4174 10875 4132 10895 4137 10918 TIME...MOT...LOC 1803Z 195DEG 18KT 4143 10903 LIPSON
Special weather statement, Jul 28, 2:48 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 248 PM MDT SAT JUL 28 2012 WYZ019-030-282130- EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY- 248 PM MDT SAT JUL 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWEETWATER COUNTY UNTIL 330 PM MDT... AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHEAST OF OREGON BUTTES...OR 36 MILES NORTHWEST OF WAMSUTTER...MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL NORTHERN SWEETWATER COUNTY THROUGH 330 PM MDT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4223 10839 4202 10812 4193 10856 4201 10863 TIME...MOT...LOC 2046Z 228DEG 41KT 4204 10846 LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:08 PM MDT | Special Weather Statement | RIW | Teton | 22 min |
| Jul 27, 7:24 PM MDT | Special Weather Statement | RIW | 51 min | |
| Jul 27, 7:34 PM MDT | Special Weather Statement | RIW | Teton | 26 min |
| Jul 27, 8:03 PM MDT | Special Weather Statement | RIW | Teton | 27 min |
| Jul 27, 8:13 PM MDT | Special Weather Statement | RIW | Big Horn | 62 min |
| Jul 27, 8:36 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 24 min |
| Jul 27, 8:39 PM MDT | Special Weather Statement | RIW | 36 min | |
| Jul 27, 9:13 PM MDT | Special Weather Statement | RIW | 32 min | |
| Jul 27, 9:16 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 14 min |
| Jul 27, 9:18 PM MDT | Special Weather Statement | RIW | Big Horn, Washakie | 42 min |
| Jul 27, 9:27 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 19 min |
| Jul 27, 9:46 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jul 27, 10:26 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| Jul 27, 10:38 PM MDT | Special Weather Statement | RIW | Sheridan | 52 min |
| Jul 28, 12:04 PM MDT | Special Weather Statement | RIW | Sweetwater | 41 min |
| Jul 28, 2:18 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Park, Washakie | 42 min |
| Jul 28, 2:48 PM MDT | Special Weather Statement | RIW | 42 min | |
| Jul 28, 3:30 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Washakie | 29 min |
| Jul 28, 3:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Jul 28, 4:11 PM MDT | Special Weather Statement | RIW | Washakie | 49 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.